Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 161, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 2, 2005, 9:41 PM CDT for Ellis County, Kansas. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2005, 9:41 PM CDT (02:41 UTC)
- Expired
- Jul 2, 2005, 10:20 PM CDT
- In force
- 39 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Ellis County, KS
The radar
The Dodge City radar (KDDC), 149 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 10:00 PM CDT | HAIL 0.75 | 3 N Hays, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2233 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 2088 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 030242
SVRDDC
KSC051-030330-
/O.NEW.KDDC.SV.W.0161.050703T0241Z-050703T0330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
941 PM CDT SAT JUL 2 2005
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ELLIS COUNTY IN CENTRAL KANSAS.
* UNTIL 1030 PM CDT
* AT 937 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
NORTHEAST OF YOCEMENTO...MOVING SOUTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
RURAL AREAS OF ELLIS COUNTY...
YOCEMENTO...
HAYS...
EMMERAM...
TOULON...
VICTORIA...
SCHOENCHEN...
WALKER...
PFEIFER...
THIS REPLACES THE PREVIOUS WARNING THAT WAS IN EFFECT FOR NORHTERN
ELLIS COUNTY.
LAT...LON 3912 9904 3912 9930 3900 9952 3869 9933
3870 9904
$$
LACY2 follow-up statements
000
WWUS53 KDDC 030302
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1001 PM CDT SAT JUL 2 2005
KSC051-030330-
/O.CON.KDDC.SV.W.0161.000000T0000Z-050703T0330Z/
ELLIS KS-
1001 PM CDT SAT JUL 2 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR ELLIS COUNTY UNTIL
1030 PM CDT...
AT 958 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED ABOUT 3 MILES NORTH OF HAYS...AND MOVING SOUTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
RURAL AREAS OF ELLIS COUNTY...
HAYS...
EMMERAM...
TOULON...
MUNJOR...
VICTORIA...
PFEIFER...
LAT...LON 3912 9904 3912 9930 3900 9952 3869 9933
3870 9904
$$
LACY000
WWUS53 KDDC 030320
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1020 PM CDT SAT JUL 2 2005
KSC051-030330-
/O.CAN.KDDC.SV.W.0161.000000T0000Z-050703T0330Z/
ELLIS KS-
1020 PM CDT SAT JUL 2 2005
...THE SEVERE THUNDERSTORM WARNING FOR ELLIS COUNTY HAS BEEN
CANCELLED...
AT 1015 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS DIMINISHED AND NO LONGER
POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM
THE THUNDERSTORM THAT WAS LOCATED OVER TOULON...MOVING SOUTHEAST AT
20 MPH..
LAT...LON 3912 9904 3912 9930 3900 9952 3869 9933
3870 9904
$$
LACYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:45 PM CDT, 6 hours 56 minutes earlier.
Area forecast discussion, Jul 2, 2:45 PM CDT, 6 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 245 PM CDT SAT JUL 2 2005 .DISCUSSION... DAYS 1-2... THE MAIN FCST CHALLENGE IS SUNDAY AND SUNDAY NIGHT THUNDERSTORM EVENT. FIRST PERIOD CHALLENGE, TONIGHT, WILL BE CONVECTIVE COVERAGE AND INTENSITY IN WESTERN KANSAS ALONG A LEE TROUGH/DRYLINE. A FAIRLY IMPRESSIVE, YET HIGH ZONAL SHORT WAVE TROUGH WAS LOCATED OVER THE NORTHERN ROCKIES TODAY. THIS HAS ALLOWED CYCLOGENESIS TO OCCUR ALONG LEE TROUGH OVER EASTERN WYOMING AND WESTERN SOUTH DAKOTA. MAIN CONVECTIVE EVENT WILL BE IN THIS AREA LATE THIS AFTERNOON AND TONIGHT, HOWEVER FARTHER SOUTH, THERE WILL PROBABLY BE ENOUGH CONVERGENCE TO SUPPORT TSTM DEVELOPMENT IN NORTHWEST KANSAS. OUR LOCAL SHORT-FUSE COMPOSITE TOOL SUGGESTS INITIATION OF TSTMS MAY BE ONE TO THREE HOURS AWAY IN AN AREA OF DIMINISHED BOUNDARY LAYER CONVECTIVE INHIBITION AND ENHANCED CONVERGENCE...IN AN ENVIRONMENT OF 1800-2400 J/KG SBCAPE JUST EAST OF THE TROUGH/DRYLINE IN NORTHWEST KANSAS (NEAR THE GLD AREA). TSTMS WHICH DO DEVELOP WILL BE DOMINATED PRIMARILY BY DIURNAL INSTABILITY, AND AFTER 03Z, WOULD EXPECT THE ACTIVITY TO WANE...AS WESTERN KANSAS IS IN AN AREA OF SHORT WAVE RIDGING (LACK OF UPPER SUPPORT). THE MAIN CHALLENGE IS TOMORROW. THE PACIFIC FRONT ASSOCIATED WITH AFOREMENTIONED SHORT WAVE TROUGH WILL MOVE SOUTH DURING THE DAY, BISECTING KANSAS. MID 60S DEWPOINTS IN SOUTHWEST KANSAS AHEAD OF THE FRONT...COUPLED UPPER TROP JET STRUCTURE (AT THE NOSE OF ZONAL PACIFIC JET AND THE RIGHT ENTRANCE REGION OF UPPER MIDWEST STORM SYSTEM)...AND ASSOCIATED LOWER TROPOSPHERIC DEVELOPMENT WILL SUPPORT A MUCH MORE FAVORABLE ENVIRONMENT FOR WIDESPREAD, ORGANIZED THUNDERSTORM ACTIVITY. A LOWER-MID TROP BAROCLINIC ZONE ...WITH DEVELOPMENT AT 700MB AS WELL...WILL LIKELY SUPPORT ENHANCED UPWARD VERTICAL MOTION THROUGH FRONTOGENESIS FORCING. THIS, IN COMBINATION WITH HIGH POTENTIAL ENERGY (3000-3500 J/KG CAPE), SUPPORTS A SEVERE WEATHER THREAT...TRENDING INTO A HEAVY RAIN THREAT INTO THE OVERNIGHT HOURS. ALL THIS SAID, WILL INCREASE POPS TO LIKELY IN THE SOUTHERN HALF OF THE CWA, AND INSERT SVR WX WORDING AND OVERNIGHT HEAVY RAIN WORDING IN THE AREAS MAINLY ALONG/SOUTH OF THE ARKANSAS RIVER. MAIN TEMPERATURE CHALLENGE IS HIGHS TOMORROW...AS TEMPS MAY SPIKE TO 100F IN A COUPLE AREAS NEAR THE OKLAHOMA BORDER IN THE THERMAL RIDGE JUST SOUTH OF THE FRONT. DAYS 3-7... THE CURRENT EXTENDED FORECAST LOOKS REASONABLE BASED ON LATEST MEDIUM RANGE MODEL SOLUTIONS. THROUGH THE MIDDLE PART OF NEXT WEEK, THE UPPER LEVEL FLOW OVER THE CENTRAL CONUS CONTINUES FROM THE WEST NORTHWEST WITH FAVORABLE SHEAR, ALONG WITH A SURFACE FRONTAL BOUNDARY TO THE SOUTH OF THE AREA. THIS PATTERN IS CONDUCIVE FOR LATE AFTERNOON AND EVENING THUNDERSTORM DEVELOPMENT OVER THE HIGHER TERRAIN THEN EVOLVING INTO CONVECTIVE COMPLEXES OVERNIGHT. WILL CONTINUE THE GOING POPS THROUGH WEDNESDAY NIGHT. LATER IN THE WEEK UPPER LEVEL RIDGING REDEVELOPS OVER THE PLAINS. COULD SEE TEMPERATURES CLIMBING BACK AT LEAST INTO THE MID 90S LATER IN THE WEEK. DEPENDING ON HOW MUCH RAINFALL OCCURS AND HOW WIDESPREAD IT IS, TEMPERATURES MAY HAVE A HARD TIME GETTING TOO MUCH WARMER. && .PRELIMINARY POINT TEMPS/POPS... DDC 70 99 68 88 / 20 30 60 20 GCK 68 98 66 88 / 30 30 50 20 EHA 67 99 66 90 / 20 20 50 20 LBL 69 100 68 90 / 10 20 60 20 HYS 69 94 67 90 / 30 40 50 20 P28 72 100 71 92 / 20 10 60 20 && .DDC WATCHES/WARNINGS/ADVISORIES... .KS...NONE. && UMSCHEID/GERARD
Hazardous weather outlook, Jul 2, 5:00 AM CDT, 16 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT SAT JUL 2 2005 KSZ030-031-043>046-061>066-074>081-084>090-031000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 500 AM CDT (400 AM MDT) SAT JUL 2 2005 .DAY ONE...TODAY AND TONIGHT WHILE THE ATMOSPHERE WILL BE VERY UNSTABLE TODAY, WARM TEMPERATURES IN THE MID LEVELS AND A LACK OF A STRONG UPPER LEVEL SYSTEM WILL LIMIT WIDESPREAD THUNDERSTORM DEVELOPMENT. HOWEVER, THERE IS STILL A CHANCE FOR SOME ISOLATED THUNDERSTORMS TO FIRE OVER EASTERN COLORADO AND MOVE OUT INTO WESTERN KANSAS BY TONIGHT. IF ANY STORMS DO OCCUR IN THE AREA, HAIL AND HIGH WINDS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MORE LATE AFTERNOON AND OVERNIGHT THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY AFTERNOON AND SUNDAY NIGHT, AS WELL AS MONDAY THROUGH WEDNESDAY OF NEXT WEEK. EXACT TIMING AND NATURE OF THE STORMS ARE UNCERTAIN AT THIS POINT, BUT SOME DAMAGING WINDS AND HAIL ARE NOT OUT OF THE QUESTION. .SPOTTER ACTIVATION STATEMENT... THERE IS A SLIGHT CHANCE THAT SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND INTO TONIGHT, MAINLY NORTH AND WEST OF A JOHNSON TO GARDEN CITY TO HAYS LINE. RITTERLING
In the hours before
Local storm report, Jul 2, 9:16 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
916 PM CDT SAT JUL 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0914 PM HAIL 12 NNE ELLIS 39.10N 99.47W
07/02/2005 0.75 INCH ELLIS KS PUBLIC
&&
KRUSEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 8:59 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 46 min |
| Jul 3, 12:14 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 61 min |
| Jul 3, 1:59 AM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 46 min |
| Jul 3, 2:36 AM CDT | Severe Thunderstorm Warning | DDC | Rush | 41 min |
| Jul 3, 3:47 AM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 43 min |
| Jul 3, 7:24 AM CDT | Severe Thunderstorm Warning | DDC | Scott | 36 min |
| Jul 3, 12:26 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 49 min |
| Jul 3, 12:56 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 64 min |
| Jul 3, 1:01 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 55 min |
| Jul 3, 1:24 PM CDT | Tornado Warning | DDC | Rush | 40 min |
| Jul 3, 2:01 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 29 min |
| Jul 3, 3:47 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 61 min |
| Jul 3, 4:18 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman | 57 min |
| Jul 3, 4:33 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 72 min |
| Jul 3, 5:09 PM CDT | Severe Thunderstorm Warning | DDC | Edwards | 51 min |
| Jul 3, 6:00 PM CDT | Severe Thunderstorm Warning | DDC | Edwards | 45 min |
| Jul 3, 6:14 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 46 min |
| Jul 3, 6:45 PM CDT | Severe Thunderstorm Warning | DDC | Edwards | 60 min |
| Jul 3, 6:47 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 73 min |
| Jul 3, 6:53 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 67 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.